Thunderstorm Wind, Baltimore
- When
- July 12, 10:20 AM EST
- Where
- Baltimore County, White Marsh
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $2,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 39.383, -76.433
Trees down along Route 40.
A quasi-stationary boundary over the area provided a focus for shower and thunderstorm activity on the 12th. The thunderstorms produced very heavy rainfall and strong gusty winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A quasi-stationary boundary over the area provided a focus for shower and thunderstorm activity on the 12th. The thunderstorms produced very heavy rainfall and strong gusty winds. Baltimore and Harford Counties had downed trees and power lines. Portions of southern Harford County were drenched from the heavy down pours, especially Aberdeen and Harve de Grace. Several roads and streets were completely covered by high water. Route 40 between Aberdeen and Harve de Grace was closed for several hours. The Union Hotel in Port Deposit sustained significant flood damage. Over 20 homes were damaged, mostly by basement flooding. At least 32 people were rescued from stranded cars and flooded homes. Fifteen Amtrak passenger trains had delays due to water flowing over the tracks. Reports from the Harford EOC cited several feet of standing water in many areas. Some roads were completely washed out, causing the Governor to declare a limited State of Emergency.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 12, 10:15 AM EST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1115 AM EDT MON JUL 12 2004 .SHORT TERM (UPDATE FOR THIS AFTERNOON)... PRETTY BUSY THIS MORNING SO WILL KEEP THIS SHORT. A MOIST UNSTABLE AIRMASS CONTINUES OVER THE CWFA THIS MORNING. PRECIP WATER VALUES EXPECTED AROUND 1.8-2.0 INCHES. EVEN WITH THE CLOUD COVER THIS MORNING...A FEW SHOWERS AND STORMS STILL MANAGED TO BREAK THROUGH. SATL SHOWING NICE N-S ORIENTED CONVERGENCE LINE OUT TO THE WEST IN CENTRAL WEST VIRGINIA MOVING E...AND WILL BE AFFECTING THE WRN PORTIONS OF THE CWFA BETWEEN 16-17Z. ASSOCIATED INCREASE IN BOTH DIURNAL HEATING AND THIS FEATURE WILL INCREASE COVERAGE OF PRECIP ACROSS THE CWFA THIS AFTERNOON. SO WILL HANG ONTO THE 80 POPS FOR THIS AFTERNOON WHERE WE HAVE THEM. FOR THIS UPDATE...LEFT GRIDS PRETTY MUCH INTACT. UPDATED WORDING IN THE ZONE PRODUCT TO CLEAN UP THE WORDING. FLOOD WATCH CONTINUES FOR MOST OF THE CWFA EXCEPT THE SW. && .AVIATION... VSBYS HAVE COME UP IN CHO INTO THE 2-3SM AT 14Z AND EXPECT IT TO CONTINUE TO SLOWLY RISE THERE. CLOUD COVER E OF THE BLUE RIDGE PLAYING HAVOC ON CEILINGS AT IAD/DCA/BWI. EXPECT COVERAGE OF TSRA/SHRA TO INCREASE AS THE AFTERNOON PROGRESSES. && .MARINE... TPLM2 REPORTING 18KT AT 14Z. WILL MONITOR BUT DO NOT PLAN TO RAISE SCA AT THIS POINT AS OTHER SFC SHORE STATIONS NOT REPORTING WINDS OVER 15KT. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...FLOOD WATCH TODAY AND TONIGHT DCZ001. MD...FLOOD WATCH TODAY AND TONIGHT MDZ002>007-009>011-013-014. VA...FLOOD WATCH TODAY AND TONIGHT VAZ021-025>031-036>042-050>056. WV...FLOOD WATCH TODAY AND TONIGHT FOR WVZ048>055. MARINE...NONE. && SHORT TERM/AVIATION...SMZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 511 AM EDT MON JUL 12 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-121510- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 511 AM EDT MON JUL 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... A FLOOD WATCH IS IN EFFECT FOR MUCH OF THE AREA THROUGH TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY AND CONTINUE THROUGH TONIGHT. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HOURLY RAINFALL AMOUNTS OF ONE TO TWO INCHES. THIS COULD CAUSE FLOODING OF CREEKS...STREAMS...AND LOW LYING/POOR DRAINAGE AREAS. THE HEAVIEST RAINFALL SHOULD AFFECT THE AREA THIS AFTERNOON AND EVENING. RAINFALL WILL START TO TAPER OFF AROUND MIDNIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED... BUT RAINFALL REPORTS WILL BE GREATLY APPRECIATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 744 AM EDT MON JUL 12 2004 MDZ002-003-VAZ021-025>031-036>040-050-051-056-WVZ048>055-121300- ALBEMARLE VA-ALLEGANY MD-AUGUSTA VA-BERKELEY WV-CLARKE VA- CULPEPER VA-FREDERICK VA-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV- HIGHLAND VA-JEFFERSON WV-MADISON VA-MINERAL WV-MORGAN WV-NELSON VA- ORANGE VA-PAGE VA-PENDLETON WV-RAPPAHANNOCK VA-ROCKINGHAM VA- SHENANDOAH VA-SPOTSYLVANIA VA-WARREN VA-WASHINGTON MD- 744 AM EDT MON JUL 12 2004 ...AREAS OF DENSE FOG EARLY THIS MORNING... WITH THE ABUNDANT MOISTURE IN THE AIR THIS MORNING...AREAS OF DENSE FOG HAVE FORMED IN THE POTOMAC HIGHLANDS...SHENANDOAH VALLEY AND CENTRAL VIRGINIA. VISIBILITIES ARE UNDER A MILE IN SEVERAL LOCATIONS AND SOME LOCATIONS ARE REPORTING VISIBILITIES AROUND 1/4 MILE. VISIBILITIES ARE EXPECTED TO RAPIDLY IMPROVE TO ABOVE A MILE IN MOST LOCATIONS BETWEEN 9 AND 10 AM. MOTORISTS ARE URGED TO EXERCISE EXTREME CAUTION WHEN DRIVING THIS MORNING. SLOW DOWN AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION. ALSO...INCREASE THE DISTANCE BETWEEN YOUR VEHICLE AND THE VEHICLE IN FRONT OF YOU AS VISIBILITIES CAN CHANGE RAPIDLY ESPECIALLY WHEN APPROACHING WATERWAYS...AND LOW SPOTS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MANNING
ANZ534-121515- MARINE WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1019 AM EDT MON JUL 12 2004 ...SPECIAL MARINE WARNING HAS EXPIRED FOR THE CHESAPEAKE BAY FROM DRUM POINT TO SMITH POINT... AT 10:15 AM EDT DOPPLER RADAR SHOWED A THUNDERSTORM ABOUT 4 MILES EAST OF POINT LOOKOUT MARYLAND. THIS STORM WHICH EARLIER HAD PROMPTED A SPECIAL MARINE WARNING HAS WEAKENED AND IS DRIFTING NORTH AROUND 5 KNOTS. ANOTHER AREA OF SHOWERS AND THUNDERSTORMS WAS LOCATED JUST EAST OF SMITH POINT VIRGINIA AND DRIFTING NORTH AROUND 5 KNOTS. BRIEF WIND GUSTS TO 30 KNOTS ARE POSSIBLE WITH THIS AREA OF SHOWERS AND STORMS. SMZ
The Sterling radar (KLWX), 102 km away, was scanning. The volume nearest the first event began at 15:21 UTC.
2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Trees down along Route 40.
Several trees downed by thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417732, 5417731, 5417730.